Hail, Vermilion
- When
- July 2, 7:10 PM CST to 7:11 PM CST
- Where
- Vermilion County, Oakwood
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.120, -87.780
Isolated thunderstorms developed along and immediately behind a cold front during the late afternoon and evening hours of July 2nd. The storms were aided by a developing low-level jet during the evening, which helped a few of the storms produce damaging wind gusts as well as localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Isolated thunderstorms developed along and immediately behind a cold front during the late afternoon and evening hours of July 2nd. The storms were aided by a developing low-level jet during the evening, which helped a few of the storms produce damaging wind gusts as well as localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 2, 5:42 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 642 PM CDT SAT JUL 2 2011 .DISCUSSION... ISSUED 300 PM CDT SAT JUL 2 2011 HEAT ADVISORY WILL REMAIN IN EFFECT UNTIL 800 PM THIS EVENING WITH HEAT INDEX VALUES RANGING FROM 104 TO 108 DEGREES. WEAK COLD FRONT JUST NORTHWEST OF BLOOMINGTON AND SPRINGFIELD WILL BE THE FOCUS FOR THUNDERSTORMS LATE THIS AFTN AND EVENING. SLIGHTLY COOLER AND LESS HUMID AIR WILL SLOWLY FILTER IN LATER TONIGHT AND SUNDAY...BUT AS IS TYPICAL IN JULY...THE SOUTHWARD PUSH WILL BE MINIMAL WITH AREAS ALONG THE I-70 CORRIDOR NOT SEEING ANY SIGNIFICANT CHANGES IN TEMPS OR DEW POINTS FOR A WHILE. SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT FORECAST CONCERNS THIS PERIOD INCLUDE...COVERAGE OF CONVECTION TONIGHT AND LOCATION OF BOUNDARY TO OUR SOUTH MONDAY AND ATTENDANT STORM CHANCES ALONG IT...ESPECIALLY LATE MONDAY INTO EARLY TUESDAY. COLD FRONT SHOULD EDGE SLOWLY SOUTHEAST ACRS THE FORECAST AREA THIS EVENING ACCOMPANIED BY SCATTERED THUNDERSTORMS. ML CAPES IN THE 3000-4000 J/KG AND WEAK WIND FIELDS ALOFT SHOULD ALLOW FOR MULTICELL CLUSTERS WITH A FEW OF THE STORMS CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS AND LARGE HAIL EARLY THIS EVENING. WITH THE LOSS OF DAYTIME HEATING...EXPECT A DECREASE IN COVERAGE AND INTENSITY AFTER 03Z WITH THE FOCUS SHIFTING OUT TO OUR WEST AND SOUTHWEST WHERE THE BOUNDARY WILL BECOME STATIONARY AND BE AFFECTED BY INCREASING 850 MB THETA-E ADVECTION AND MOISTURE CONVERGENCE ALONG WITH THE LOW LEVEL JET. BASED ON THE NAM-WRF'S POSITION OF THE FRONT ON SUNDAY...IT APPEARS THE THREAT FOR CONVECTION WILL BE CONFINED TO OUR SOUTHERN COUNTIES. MODELS SUGGEST ANOTHER MCS WILL DEVELOP ACRS THE CENTRAL PLAINS LATE MONDAY AND THEN TRACK ESE ACRS MO AND SRN IL WITH THE NAM-WRF'S POSITION FAVORED INDICATING OUR SOUTHWEST THRU SOUTHERN COUNTIES WILL CONTINUE TO HAVE THE PRECIP CHANCES DURING THIS PERIOD. WEAK SHORTWAVE AND ANY MCS ACTIVITY SHOULD SHIFT OFF TO THE SOUTHEAST BY MONDAY AFTERNOON ALLOWING WEAK HIGH PRESSURE TO SETTLE SOUTHEAST INTO OUR AREA. ONCE THE HIGH SHIFTS OFF TO OUR EAST EARLY ON TUESDAY...OUR ATTENTION WILL TURN TO THE NORTHWEST WHERE ANOTHER WEAK SHORTWAVE WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE NORTHERN AND CENTRAL PLAINS WITH THE ACTIVITY SHIFTING ESE. AT THIS TIME...IT APPEARS CONVECTION WILL HOLD OFF WITH THIS SHORTWAVE UNTIL LATER TUESDAY NIGHT OR WEDNESDAY AS ANOTHER WEAK FRONT APPROACHES THE AREA. WILL CARRY THE HIGHER PROBABILITIES ACROSS THE NORTH TUESDAY NIGHT AND CONTINUE WITH THAT TREND INTO MID-WEEK. LONG TERM...WEDNESDAY THROUGH SATURDAY WEAK SHORTWAVE TROF WILL BE PUSHING ACRS THE UPPER LAKES REGION BRINGING SHOWERS AND THUNDERSTORMS ALONG A RATHER WEAK COLD FRONT WHICH WILL BE MOVING ACRS OUR AREA ON WEDNESDAY. RAIN CHANCES WILL DIMINISH FROM NORTHWEST TO SOUTHEAST DURING THE AFTERNOON AND EVENING HOURS WITH HIGH PRESSURE PUSHING INTO THE GREAT LAKES FOR THU/FRI. ENSEMBLES HAVE BEEN SUGGESTING THE UPPER FLOW WILL TRANSLATE MORE INTO A WEST SOUTHWEST FLOW AS THE 500 MB RIDGE STARTS TO NOSE BACK NE INTO THE MIDWEST LATE NEXT WEEK. DRY AND SEASONABLY WARM CONDITIONS ARE EXPECTED MOST OF THIS PERIOD BEFORE TEMPS START TO EDGE BACK UP BY SATURDAY IN ADVANCE OF ANOTHER WEAK FRONTAL BOUNDARY. BASED ON THE PAST 2 RUNS OF THE ECMWF AND GEFS...OUR NEXT CHANCE FOR RAIN SHOULD HOLD OFF UNTIL VERY LATE SATURDAY OR SUNDAY. AFTER OUR SHOWER THREAT ENDS ON WEDNESDAY... WILL CONTINUE TO LEAVE THE REMAINDER OF THE EXTENDED FORECAST DRY FOR NOW. SMITH && .AVIATION... ISSUED 642 PM CDT SAT JUL 2 2011 COLD FRONT CURRENTLY PASSING THROUGH CENTRAL ILLINOIS. ISOLATED SHOWERS/STORMS POSSIBLE AHEAD OF THE FRONT...PRIMARILY A RISK AT KDEC/KCMI FOR THE NEXT HOUR OR TWO. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT...PROVIDING QUIET WEATHER FOR THE DURATION OF THE 00Z TAF VALID TIME. VARIABLE WINDS WILL TREND NORTH TO NORTHEAST AS THE HIGH BUILDS IN. BAK && .ILX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ILZ038-042>056-061. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 244 PM CDT SAT JUL 2 2011 ILZ047-049-050-031100- CASS-MORGAN-SCOTT- 244 PM CDT SAT JUL 2 2011 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE FROM MID AFTERNOON INTO THIS EVENING AS A FRONTAL BOUNDARY MOVES SLOWLY SOUTHEAST THROUGH CENTRAL ILLINOIS. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS. IN ADDITION...INTENSE LIGHTNING WILL BE LIKELY WHICH MAY POSE A THREAT TO OUTDOOR ACTIVITIES SOME DISTANCE AWAY FROM THE STORMS. THE CHANCE FOR SEVERE WEATHER WILL BE THROUGH 9 PM. WITH HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S...HEAT INDEX VALUES WILL LIKELY REACH AROUND 105 DEGREE RANGE THIS AFTERNOON. THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM FROM HAVANA FOR THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS THE COLD FRONT BECOMES NEARLY STATIONARY OVER SOUTHERN ILLINOIS. ANOTHER COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS AROUND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH THE PRE-MIDNIGHT EVENING HOURS. ILZ036-040-041-031100- FULTON-MASON-SCHUYLER- 244 PM CDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE FROM MID AFTERNOON INTO THIS EVENING AS A FRONTAL BOUNDARY MOVES SLOWLY SOUTHEAST THROUGH CENTRAL ILLINOIS. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS. IN ADDITION...INTENSE LIGHTNING WILL BE LIKELY WHICH MAY POSE A THREAT TO OUTDOOR ACTIVITIES SOME DISTANCE AWAY FROM THE STORMS. THE CHANCE FOR SEVERE WEATHER WILL BE THROUGH 9 PM. WITH HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S...HEAT INDEX VALUES WILL LIKELY REACH THE 100 TO 105 DEGREE RANGE FROM MID AFTERNOON INTO EARLY EVENING. THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM FROM HAVANA FOR THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS THE COLD FRONT BECOMES NEARLY STATIONARY OVER SOUTHERN ILLINOIS. ANOTHER COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS AROUND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH THE PRE-MIDNIGHT EVENING HOURS. ILZ027>031-037-057-031100- EDGAR-KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD- 244 PM CDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE FROM MID AFTERNOON AND INTO THIS EVENING AS A FRONTAL BOUNDARY MOVES SLOWLY SOUTHEAST THROUGH CENTRAL ILLINOIS. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS. IN ADDITION...INTENSE LIGHTNING WILL BE LIKELY WHICH MAY POSE A THREAT TO OUTDOOR ACTIVITIES SOME DISTANCE AWAY FROM THE STORMS. THE CHANCE FOR SEVERE WEATHER WILL BE FROM 3 PM THROUGH 9 PM. WITH HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S...HEAT INDEX VALUES WILL LIKELY REACH THE 100 TO 105 DEGREE RANGE FROM MID AFTERNOON INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS THE COLD FRONT BECOMES NEARLY STATIONARY OVER SOUTHERN ILLINOIS. ANOTHER COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS AROUND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH THE PRE-MIDNIGHT EVENING HOURS. ILZ038-042>046-048-051>056-061-031100- CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-LOGAN-MACON-MCLEAN- MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION- 244 PM CDT SAT JUL 2 2011 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE FROM MID AFTERNOON AND INTO THIS EVENING AS A FRONTAL BOUNDARY MOVES SLOWLY SOUTHEAST THROUGH CENTRAL ILLINOIS. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS. IN ADDITION...INTENSE LIGHTNING WILL BE LIKELY WHICH MAY POSE A THREAT TO OUTDOOR ACTIVITIES SOME DISTANCE AWAY FROM THE STORMS. THE CHANCE FOR SEVERE WEATHER WILL BE THROUGH 10 PM. WITH HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S...HEAT INDEX VALUES WILL LIKELY REACH THE 105 TO 110 DEGREE RANGE FROM MID AFTERNOON INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS THE COLD FRONT BECOMES NEARLY STATIONARY OVER SOUTHERN ILLINOIS. ANOTHER COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS AROUND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH THE PRE-MIDNIGHT EVENING HOURS. ILZ062-063-066>068-071>073-031100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 244 PM CDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT WITH HIGH TEMPERATURES 90 TO 95 DEGREES...HEAT INDEX VALUES WILL LIKELY REACH THE 98 TO 104 DEGREE RANGE THIS AFTERNOON. ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE THIS EVENING AS A FRONTAL BOUNDARY MOVES SLOWLY SOUTHEAST TOWARD SOUTHEAST ILLINOIS. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS. IN ADDITION...INTENSE LIGHTNING WILL BE LIKELY WHICH MAY POSE A THREAT TO OUTDOOR ACTIVITIES SOME DISTANCE AWAY FROM THE STORMS. THE CHANCE FOR SEVERE WEATHER WILL BE FROM 6 PM THROUGH 10 PM. THE LITTLE WABASH RIVER NEAR CLAY CITY IS EXPECTED TO FALL BELOW FLOOD EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS THE COLD FRONT BECOMES NEARLY STATIONARY OVER SOUTHERN ILLINOIS. ANOTHER COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS AROUND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. KH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 653 PM CDT SAT JUL 2 2011 ILZ046-030045- VERMILION- 653 PM CDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VERMILION COUNTY UNTIL 745 PM CDT... AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF ROSSVILLE...OR 11 MILES NORTH OF DANVILLE...MOVING EAST AT 15 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN VERMILION COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4039 8753 4017 8753 4020 8775 4036 8775 TIME...MOT...LOC 2353Z 268DEG 15KT 4030 8763 GEELHART
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 715 PM CDT SAT JUL 2 2011 ILZ046-030045- VERMILION- 715 PM CDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY CONTINUES FOR CENTRAL VERMILION COUNTY UNTIL 745 PM CDT... AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ROSSVILLE...OR 11 MILES NORTH OF DANVILLE...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. OTHER STRONG THUNDERSTORMS WERE DEVELOPING FURTHER SOUTHWEST...FROM AROUND COLLISON SOUTHWEST TO OGDEN. THESE WERE ALSO MOVING EAST AT 15 MPH. PEOPLE IN VERMILION COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4037 8753 4015 8754 4012 8793 4025 8793 TIME...MOT...LOC 0014Z 274DEG 11KT 4030 8755 GEELHART
The Lincoln radar (KILX), 132 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
5 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
A van was blown off I-74 at mile marker 206.
Numerous trees were blown down in Georgetown.
Several tree branches were blown down in Charleston.
Heavy rainfall amounts of 3.00 to 4.00 in a two hour period just before Midnight resulted in flash flooding of rural roads in a small part of northern Edgar County. Many of these roads were impassable during the night.
Heavy rainfall amounts ranging from 4.00 to 5.00 inches were reported in a two hour period ending just after Midnight. Many rural roads were inundated, and parts of U.S. Highway 45 southwest of Mattoon were impassable.
Heavy rainfall amounts ranging from 4.00 to 5.00 inches were reported in a two hour period ending just after Midnight in a small part of southeast Shelby County. Most rural roads were inundated southeast of Windsor as a result.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332984, 332990, 332991, 332992, 332985, 332986, 338318, 332987, 338322, 338324, 332988.